In the minds of medical people, that's the last thing it's supposed to do. The skinnier chemotherapy makes you, the more likely you are to die, because it's predictive that you cannot tolerate the treatment. Which is maybe why we associate chemo with skeletal people and death.
Photo by Paris Cullen
The other day someone grimly commented that a lentil soup I had made looked "healthy." I've noticed that people who use that designation seem to be in some way unfamiliar with vegetables...or at least not on speaking terms. It kind of feels like they're insulting the food you made, like a fashion designer calling a pair of shoes "comfortable." It's strange to me.
- For five days after chemo - extremely high-strung, jet-laggy drugged feeling
- Intense fatigue, although not as often/much as I expected. Have not noticed a pattern of any kind other than when I do a lot in one day, feel very tired all day the next. A moderate amount of exercise makes me feel less tired. BTW I have an appointment with Jane for an "Exercise Counseling Session" on Tuesday.
- Numb toes and sometimes, fingers (peripheral neuropathy). Keeping my feet warm, movement, and moxa help.
- Joint pain, fairly minor.
- Diarrhea or constipation, it is often one or the other. Not too bad.
- Most of the hair on my head and body falling out (alopecia).*
- Inability to fall asleep at night for many hours. I've tried things like melatonin and valerian with mixed success. So far the most reliable is Ativan (generic: lorazepam).
- Extremely intense spaciness. I think this comes in off and on for a few days about a week after the chemo, not really sure.
- There is also always the threat of infection, white blood cell count (AKA neutrofils) getting too low, but this has not happened.
* P.S. The word alopecia comes from the Greek for "fox mange."